IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 191 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (342 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed176    
    Printed0    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2020  |  Volume : 52  |  Issue : 5  |  Page : 439-440
 

Drug-induced immune-mediated thrombocytopenia


1 Department of Emergency Medicine, GMCH, Chandigarh, India
2 Department of Internal Medicine, PGIMER, Chandigarh, India

Date of Submission14-May-2020
Date of Decision05-Aug-2020
Date of Acceptance07-Oct-2020
Date of Web Publication5-Dec-2020

Correspondence Address:
Dr. Deba Prasad Dhibar
Department of Internal Medicine, F-Block, Nehru Hospital, PGIMER, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_365_20

Rights and Permissions



How to cite this article:
Singh H, Dhibar DP, Chaudhary D. Drug-induced immune-mediated thrombocytopenia. Indian J Pharmacol 2020;52:439-40

How to cite this URL:
Singh H, Dhibar DP, Chaudhary D. Drug-induced immune-mediated thrombocytopenia. Indian J Pharmacol [serial online] 2020 [cited 2021 Jan 27];52:439-40. Available from: https://www.ijp-online.com/text.asp?2020/52/5/439/302501




Dear Sir,

A 24-year-old female presented with acute onset of multiple petechial skin rashes all over the body along with subconjunctival hemorrhages in both eyes and hematuria for 2 days. Hematological investigations showed hemoglobin of 6.5 g/dL and platelet count of 10 × 109/L with normal total leukocyte count of 5.82 × 109/L. Peripheral blood film did not show any atypical cells, and a subsequent bone marrow biopsy was also normal. She was receiving anti-tubercular therapy (ATT) namely rifampicin (R), isoniazid (H), pyrazinamide (Z), and ethambutol (E) for the past 2 weeks for tubercular pleural effusion. Her platelet count was 228 × 109/L at the time of diagnosis of tuberculosis and before starting ATT. She had no other comorbidities. She did not have coagulopathy and antinuclear antibody & indirect Coomb test were negative. She was tested negative for hepatitis B, hepatitis C, and human immunodeficiency virus serology. Serum Vitamin B12 and folic acid levels and ultrasonography of the abdomen were also normal. A possibility of drug-induced thrombocytopenia (DIT) was kept, and all the four anti-tubercular drugs were stopped. However, platelet counts did not improve even after giving transfusion of multiple random donor platelets and single-donor apheresis platelets, rather her platelet count decreased further up to 5 × 109/L. A possibility of immune-mediated peripheral destruction of platelet was kept, and she was given oral prednisolone (1 mg/kg/day) and the platelet count improved to 100 × 109/L after 7 days of steroid induction with resolution of the bleeding manifestation. A diagnosis of ATT-induced immune-mediated thrombocytopenia was made, and all the four anti-tubercular drugs (HRZE) were restarted in full dose and the dose of steroid was gradually tapered and subsequently stopped. Her platelet count was 325 × 109/L on ATT 7 days after stopping steroid, and she did not have any further recurrence of thrombocytopenia.

Tuberculosis remains a difficult-to-treat disease due to various side effects of ATT. As ATT is taken for a longer period of time, regular and prolonged monitoring is required for various side effects such as drug-induced liver injury, thrombocytopenia, peripheral neuropathy, and optic nerve damage. Thrombocytopenia has been reported with all the first-line ATT drugs, mainly isoniazid, rifampicin, pyrazinamide, and ethambutol. It is infrequent but can be a potentially detrimental side effect.

DIT is yet underrecognized and challenging to diagnose entity. Two main mechanisms of DIT are non-immune and immune mediated. Non-immune mediated DIT is usually predictable and anticipated like chemotherapy-induced myelosuppression, dose and duration dependent like linezolid, and may also interfere with the release of megakaryocyte like bortezomib.[1],[2] Immune-mediated DIT is mostly of rapid onset, is unpredictable, and is dose and duration independent. Various proposed mechanisms for DIT are hapten-dependent, drug-glycoprotein complex related, drug-specific, immune-complex meditated antibody formation, autoantibody formation and ligand-induced binding site creation. New platelet formation may also be suppressed by antiplatelet antibodies by immune-mediated mechanism.[3] Platelets get attacked more commonly than neutrophils or red blood cells by drug-dependent antibodies for unspecified reasons.

George et al. proposed criteria for DIT for defining association between drug and thrombocytopenia.[4] Four criteria are: (i) the suspected drug must precede thrombocytopenia with complete and sustained recovery of the thrombocytopenia after withdrawal of the suspected drug, (ii) the suspected drug should be the only drug used prior to the onset of thrombocytopenia and/or other drugs are continued or reintroduced after discontinuing the suspected drug with a persistent normal platelet count, (iii) possible alternative etiologies for the thrombocytopenia are excluded, and (iv) recurrence of thrombocytopenia after reintroduction to the suspected drug. When all the four criteria are met, the level of evidence is definite. It is probable, when the first three criteria are met; it is possible, when only the first criterion is met; and when even the first criterion is not met, it is unlikely that the suspected drug is responsible for the thrombocytopenia.[4] Rifampicin, isoniazid, pyrazinamide, and ethambutol all are known to cause DIT, and rifampicin is the leading cause among them.[5] Laboratory detection of drug-dependent antibodies can be invaluable.[6] However, various issues hindering the development include absence of standardization and lack of validation across a variety of drugs with inaccessibility at all main laboratories.[2] The mainstay of treatment is stopping the offending medication. Various therapies used in life-threatening bleeding include intravenous immunoglobulin therapy, plasmapheresis, or platelet transfusions.[7] Corticosteroids have been found to be ineffective in the treatment of DIT.[8] However, corticosteroids can be lifesaving in patients with severe DIT where immune-mediated mechanism is suspected, like in our case. With this article, we would like to stress upon that though withdrawal of the offending drug is the first-line management for DIT, immune-mediated DIT should be suspected when there is no improvement of platelet count even after platelet transfusion and withdrawal of the offending drug, and management with corticosteroids may be beneficial in this case.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Wazny LD, Ariano RE. Evaluation and management of drug-induced thrombocytopenia in the acutely ill patient. Pharmacotherapy 2000;20:292-307.  Back to cited text no. 1
    
2.
Arnold DM, Nazi I, Warketin TE, Smith JW, Toltl LJ, George JN, et al. Tranfus Med Rev 2013;27:137-45.  Back to cited text no. 2
    
3.
Kenney B, Stack G. Drug-induced thrombocytopenia. Arch Pathol Lab Med 2009;133:309-14.  Back to cited text no. 3
    
4.
George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.  Back to cited text no. 4
    
5.
Kant S, Verma SK, Gupta V, Anand SC, Prasad R. Pyrazinamide induced thrombocytopenia. Indian J Pharmacol 2010;42:108-9.  Back to cited text no. 5
[PUBMED]  [Full text]  
6.
Warkentin TE. Drug-induced immune-mediated thrombocytopenia – From purpura to thrombosis. N Engl J Med 2007;356:891-3.  Back to cited text no. 6
    
7.
Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am 2007;21:685-96, vi.  Back to cited text no. 7
    
8.
Pedersen-Bjergaard U, Andersen M, Hansen PB. Drug-induced thrombocytopenia: Clinical data on 309 cases and the effect of corticosteroid therapy. Eur J Clin Pharmacol 1997;52:183-9.  Back to cited text no. 8
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow